Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Rodney A. W. Rosychuk x
  • Refine by Access: Content accessible to me x
Clear All Modify Search

SUMMARY

Flunixin meglumine has been reported to induce gastrointestinal lesions in dogs when administered at therapeutic dosages. We administered flunixin meglumine to dogs daily for 10 days to assess the effect of this drug on the gastrointestinal tract. We also evaluated the possibility of corticosteroid potentiation of gastrointestinal toxicosis by concurrent administration of prednisone to 1 group of dogs. Dogs were monitored for gastrointestinal toxicosis by means of serial endoscopic evaluation, measurement of fecal occult blood, pcv, and total solid concentration, and by physical examination. There were 3 treatment groups of 5 dogs each. Group-1 dogs were given 2.2 mg of flunixin meglumine/kg daily, in 2 divided doses im; group-2 dogs were given 4.4 mg of flunixin meglumine/kg daily, in 2 divided doses im; and group-3 dogs were given 2.2 mg of flunixin meglumine/kg daily, in 2 divided doses im plus 1.1 mg of prednisone/kg/d orally, in 2 divided doses. A fourth group of 5 dogs served as a control group.

Endoscopically visible gastric mucosal lesions developed in all treated dogs within 4 days of initiating treatment. Lesions first developed in the gastric pylorus and antrum and lesions at these sites were more severe than those observed elsewhere. Dogs treated with flunixin meglumine plus prednisone developed the earliest and most severe lesions; lesion scores in group-2 dogs were higher than those in group-1 dogs. All dogs treated had occult blood in their feces by day 5 and its presence appeared to correlate more closely with endoscopic findings than did physical examination findings or changes in values for pcv or total solids.

Deep ulcers were observed in the pylorus of most treated dogs examined at necropsy on day 10. Shallow ulcers and erosions were in the small intestine of group-2 and -3 dogs. Capillary microthrombi, associated with lesions of coagulative necrosis of superficial epithelium, were found in the colonic and small intestinal mucosa of several dogs in groups 2 and 3, and were suggestive of vascular injury.

From results of this study, it was concluded that flunixin meglumine, administered at therapeutic doses, induced early gastric mucosal injury in dogs and that concurrent administration of prednisone may have exacerbated the gastrointestinal injury induced by flunixin alone. Endoscopic evaluation and measurement of fecal occult blood appeared to be more sensitive than other methods evaluated for detection of gastrointestinal injury.

Free access
in American Journal of Veterinary Research

Abstract

Objective—To evaluate the effect of long-term treatment with tetracycline and niacinamide on antibody production in dogs by measuring postvaccinal serum concentrations of antibodies against canine parvovirus and canine distemper virus.

Animals—10 dogs receiving long-term treatment with tetracycline and niacinamide (treatment group) and 10 healthy dogs (control group).

Procedure—The treatment group included 9 dogs with discoid lupus erythematosus and 1 dog with pemphigus foliaceus on long-term treatment (> 12 months) with tetracycline and niacinamide. The control group included 10 healthy dogs with no clinical signs of disease and no administered medications for the past 3 months. Blood samples were obtained from all dogs by jugular venipuncture. Serum antibody titers against canine parvovirus and canine distemper virus antigens were measured, using hemaglutination inhibition and serum neutralization, respectively, and compared between groups.

Results—A significant difference in antibody titers between treatment- and control-group dogs was not found. All dogs had protective antibody titers against canine distemper virus, and 8 of 10 dogs from each group had protective titers against canine parvovirus infection.

Conclusion and Clinical Relevance—These results provide evidence that long-term treatment with tetracycline and niacinamide does not interfere with routine vaccinations and thus does not seem to influence antibody production in dogs. (Am J Vet Res 2002; 63:491–494)

Full access
in American Journal of Veterinary Research